New Mexico, 2003

Hail and Damaging Winds in New Mexico, June 9, 2003

June 9, 2003 · NWS MAF · 4 events in 2 counties and zones

Thunderstorms moving east into the plains from the New Mexico mountains became severe across parts of Eddy and Lea Counties during the evening of the 9th. These storms resulted in large hail and damaging winds which blew down power lines and poles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorms moving east into the plains from the New Mexico mountains became severe across parts of Eddy and Lea Counties during the evening of the 9th. These storms resulted in large hail and damaging winds which blew down power lines and poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 11:34 AM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 9, 11:34 AM MST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT MON JUN 9 2003

WATER VAPOR SHOWS UPPER LOW ACRS BAJA WITH WELL DEFINED LEAD SHRTWV
TROF MOVING THRU FAR W TX. MEANWHILE MID LEVEL RIDGE AXIS ORIENTED
SE-NW ACRS CWFA INTO 4 CORNERS RGN. SFC TROF/DRYLINE LACKING TODAY AS
AFOREMENTIONED UPPER LOW KEEPS WINDS W OF MTNS BACKED AND WEAKISH...
COULD BE REMNANT BOUNDARIES S. WITH S MID LEVEL WINDS W OF MTNS
SUFFICIENT MSTR WILL REMAIN IN PLACE FOR TSTMS. CAPE FIELDS SUGGEST
BEST CAPES TO BE NE OF CWFA TODAY...BUT ISOLD SVR A CONCERN IN PB
AND DEPENDING ON SHRTWV ENERGY COULD SEE ADDITIONAL DEVELOPMENT.
EXPECT BEST CHC FOR TSTMS WILL BE INVOF MTNS/LOWER TRANS PECOS WHERE
85H DWPNTS ARE HIGH. STORMS THAT DEVELOP S OR W OF RIO GRANDE MAY
DRIFT INTO BB RGN. WILL GO WITH SOME HIGHLIGHTS FOR SVR/HVY RN.
WARMER TMW AS THERMAL RIDGE MOVES E BUT MSTR WILL STILL BE IN
PLACE...SO SLIGHT CHC POPS FAVORED MTNS/ADJACENT PLAINS AGAIN WITH
POTENTIAL FOR ADDITIONAL SUBTLE SHRTWV ENERGY. DRIER WEDNESDAY AS
UPPER LOW OUT WEST GETS CAUGHT IN WLYS AND WEAKENS...WITH INCREASING
ZONAL MID LEVEL FLOW (20-25KT @ 7H) AND A REAL DRYLINE E OF CWFA.
WEAK FRONT STAYING N OF CWFA THURSDAY/FRIDAY. THEREAFTER MID LEVEL
RIDGING INCREASES.

MAF UB 068/095 069/097 070
CNM UB 064/098 064/100 066
MRF UB 060/087 055/088 058
FST BB 071/096 069/098 070

.MAF...
TX...NONE.
NM...NONE.
Hazardous weather outlook, Jun 9, 1:00 PM MST, 4 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF
WEST TEXAS AND SOUTHEAST NEW MEXICO.  SCATTERED THUNDERSTORMS CAN
BE EXPECTED GENERALLY WEST OF THE PECOS RIVER...AND ISOLATED
THUNDERSTORMS ELSEWHERE.  DAMAGING WINDS ARE EXPECTED WITH SEVERE
THUNDERSTORMS THAT DO DEVELOP.  IN ADDITION...FREQUENT LIGHTNING
AND LOCALLY EXCESSIVE RAINFALL CAN BE EXPECTED FROM STORMS THAT
DEVELOP...BOTH SEVERE AND NON SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

IN ADDITION...LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT
OFFICIALS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Eddy

When
June 9, 5:15 PM MST to 5:20 PM MST
Where
Eddy County, 3 mi S of Hope
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.750, -104.733

Thunderstorm Wind, Eddy

When
June 9, 6:00 PM MST
Where
Eddy County, 4 mi S of Artesia
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
32.783, -104.400

Severe thunderstorm winds snapped several power poles in half along Highway 285.

Thunderstorm Wind, Eddy

When
June 9, 6:00 PM MST
Where
Eddy County, Loving
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
32.283, -104.100

Local authorities reported power lines blown down by severe thunderstorm gusts.

Thunderstorm Wind, Lea

When
June 9, 7:05 PM MST
Where
Lea County, Hobbs
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.700, -103.133

Severe thunderstorm wind gusts were reported in Hobbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363398, 5363396, 5363397, 5363395.